• You're all caught up!

Side Effects of Not Tapering Off of Sertraline

author image Karla Casco
Karla Casco began writing in 2010, focusing her work on diseases and treatments and their side effects. She has also created patient handouts, PowerPoint presentations and journal clubs. Karla has a doctorate in pharmacy from St. John's University and holds a pharmacy license for the state of New York.
Side Effects of Not Tapering Off of Sertraline
Sertraline must be tapered gradually. Photo Credit pills image by Allyson Ricketts from <a href='http://www.fotolia.com'>Fotolia.com</a>

Sertraline, or Zoloft, is a prescription drug used for the treatment of major depression. Other indications include obsessive-compulsive disorder, panic disorder, post-traumatic stress disorder, premenstrual dysphoric disorder and social anxiety disorder. Sertraline belongs to a class of antidepressants called selective serotonin reuptake inhibitors, or SSRIs. The medication must be tapered off once therapy is complete. This means that the dose must be gradually lowered over time to avoid side effects.

Flu-Like Symptoms

Flu-like symptoms are common in patients who stop sertraline abruptly. Flu-like symptoms include headache, muscle ache, chills, fatigue and fever. According to the American Academy of Family Physicians, discontinuation symptoms are mild and may last one to two weeks. Symptoms associated with not tapering off sertraline are described as discontinuation syndrome and is more likely to occur with a longer duration of treatment.


Abrupt discontinuation of sertraline may lead to dysphoria, which is characterized by sadness, anxiety, irritability and restlessness. The "Drug Information Handbook" explains that if the patient develops intolerable symptoms following a decrease in the dose or stopping therapy, the previous dose should be given and a more gradual dose should be considered.

Sensory Disturbances and Imbalance

Sensory disturbances, such as tingling and numbness, may appear in patients who stop sertraline. Patients may also experience imbalance and should use caution when moving to standing position. Confusion may also be seen in individuals. Patients must not discontinue the medication without speaking with a physician first.


Insomnia, or trouble sleeping, is another side effect of not tapering off sertraline, reports MayoClinic.com. This may lead to fatigue and dizziness, which have also been reported in patients. If a patient's symptoms are severe, he should contact a physician. Usually administering a dose of the drug will cause side effects to cease.

Sweating and Tremor

Patients may develop increased sweating when going through sertraline tapering. Tremor or shaking may occur as well. The AAFP states that discontinuation side effects are more likely to occur in individuals who have been taking sertraline for at least six weeks.

Headache and Nausea

Headache is a common symptom that may occur in individuals discontinuing an SSRI such as sertraline. Gastrointestinal side effects include nausea, vomiting and diarrhea. Patients should be counseled on the effects of suddenly stopping the medication, because if they develop discontinuation side effects, they will be aware of the reason and be able to communicate this to a physician. This will avoid unnecessary examinations and misdiagnosis.

LiveStrong Calorie Tracker
THE LIVESTRONG.COM MyPlate Nutrition, Workouts & Tips
  • Gain 2 pounds per week
  • Gain 1.5 pounds per week
  • Gain 1 pound per week
  • Gain 0.5 pound per week
  • Maintain my current weight
  • Lose 0.5 pound per week
  • Lose 1 pound per week
  • Lose 1.5 pounds per week
  • Lose 2 pounds per week
  • Female
  • Male
ft. in.



Demand Media